Texas, 2002

Damaging Wind in Texas, June 20, 2002

June 20, 2002 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 20, 12:25 PM MST, 3 hours earlier.

Area forecast discussion, Jun 20, 12:25 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
125 PM MDT THU JUN 20 2002

SYNOPSIS...
WEAKENING HIGH PRESSURE ALOFT WILL ALLOW LOW AND MID LEVEL WINDS TO
BECOME SOUTHEASTERLY TONIGHT...BRINGING IN ENOUGH MOISTURE TO CAUSE
PARTLY CLOUDY SKIES AND THE CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SUNDAY. TEMPERATURES WILL COME DOWN A FEW DEGREES...BUT WILL STILL
BE ABOVE NORMAL. HOT AND DRY AGAIN BY MONDAY AS THAT HIGH PRESSURE
ALOFT STRENGTHENS OVER THE SOUTHWEST.

DISCUSSION...
HIGHER DEWPOINT AIR PUSHED IN FROM THE SOUTHEAST EARLIER TODAY...
CAUSING TSTMS TO FIRE UP IN THE SACRAMENTO MOUNTAINS LATE THIS
MORNING AND THIS AFTERNOON. LOW/MID LEVEL WINDS WILL TURN EAST TO
SOUTHEAST TONIGHT AS SURFACE HIGH PRESSURE NOSES ACROSS THE PLAINS
INTO TEXAS...ALLOWING LOW AND MID LEVEL MOISTURE TO FLOW IN FROM THE
GULF. ETA/AVN/MRF PRETTY WELL AGREE ON TIMING...HIGHER DEWPOINT AIR
PUSHING INTO RIO GRANDE VALLEY EARLY TONIGHT AND ACROSS THE REST OF
NEW MEXICO TO THE AZ BORDER BY MIDDAY FRIDAY. PREVIOUS FORECAST
LOOKS GOOD ON POPS AND TEMPS...MINOR ADJUSTMENTS...BUT TAKING TSTMS
OUT
OF GILA FOR SUNDAY AS AVN/MRF SHOWING DRY SOUTHWEST FLOW ALREADY IN
PLACE BY SUNDAY PM.  MID/UPPER LEVEL HIGH STRENGTHENS AGAIN SUNDAY
NIGHT AND MONDAY AS UPPER LOW TRACKS ACROSS GREAT BASIN INTO CANADA.
THIS WILL LEAVE US WITH VERY DRY AND HOT WEST TO SOUTHWEST FLOW AT
LEAST INTO THE MIDDLE OF NEXT WEEK.

EL PASO               BB  73/ 98/ 72/ 98/ 72  11212
LAS CRUCES            BB  68/ 98/ 66/ 97/ 67  11212
ALAMOGORDO            BB  69/ 97/ 66/ 96/ 66  11212
CLOUDCROFT            BB  51/ 76/ 50/ 75/ 50  33232
TRUTH OR CONSEQUENCES BB  67/ 97/ 67/ 96/ 66  11212
SILVER CITY           BB  58/ 89/ 57/ 88/ 56  02222
DEMING                BB  66/ 98/ 67/ 96/ 67  01111
LORDSBURG             BB  66/ 97/ 66/ 96/ 65  01111
SIERRA BLANCA         BB  71/ 97/ 71/ 97/ 72  32222

.ELP...NONE

21

N

In the hours before

Special weather statement, Jun 20, 2:10 PM MST, 1 hour 15 minutes before
TXZ055-056 202110

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
310 PM MDT THU JUN 20 2002

SOUTHEASTERLY WINDS WILL BRING MOIST AIR ACROSS FAR WEST TEXAS LATE
THIS AFTERNOON AND EVENING...PROVIDING SUFFICIENT FUEL FOR STRONG
THUNDERSTORMS OVER HUDSPETH AND EL PASO COUNTIES.  MOST OF THESE
STORMS WILL HAVE WINDS LESS THAN 45 MPH...WITH LIGHTNING AND BRIEF
DOWNPOURS.  HOWEVER...SEVERE STORMS WITH WIND GUSTS OF 60 MPH OR
MORE ARE POSSIBLE. THESE STORMS MAY ALSO HAVE HEAVY DOWNPOURS WITH
HAIL AND FREQUENT LIGHTNING.  WATCH FOR PONDING ON ROADS AND POOR
VISIBILITY WITH BLOWING DUST OR HEAVY RAIN. DO NOT DRIVE THROUGH
AREAS WHERE WATER IS FLOWING ACROSS THE ROADS.
Special weather statement, Jun 20, 2:24 PM MST, 1 hour 1 minute before
TXZ055-056-210225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
324 PM MDT THU JUN 20 2002

NATIONAL WEATHER SERVICE EL PASO IS ISSUING A SPECIAL WEATHER
STATEMENT CONCERNING THUNDERSTORM ACTIVITY IN THE FOLLOWING
AREAS...

IN TEXAS

   ...EL PASO COUNTY
   ...HUDSPETH COUNTY
SOUTHEASTERLY WINDS WILL BRING MOIST AIR ACROSS FAR WEST TEXAS
LATE THIS AFTERNOON AND EVENING...PROVIDING SUFFICIENT FUEL FOR
STRONG THUNDERSTORMS OVER HUDSPETH AND EL PASO COUNTIES. MOST OF
THESE STORMS WILL HAVE WINDS LESS THAN 45 MPH...WITH LIGHTING
AND BRIEF DOWNPOURS. HOWEVER...SEVERE STORMS WITH WIND GUSTS OF
60 MPH OR MORE ARE POSSIBLE. THESE STORMS MAY ALSO HAVE HEAVY
DOWNPOURS WITH HAIL AND FREQUENT LIGHTNING. WATCH FOR PONDING ON
ROADS AND POOR VISIBILITY WITH BLOWING DUST OR HEAVY RAIN. DO
NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE ROAD.

The radar

The El Paso radar (KEPZ), 142 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
June 20, 3:25 PM MST
Where
Hudspeth County, Dell City
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
31.933, -105.200

Estimated wind gusts of 60 mph caused a power outage and visibilities near zero in blowing dust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301431.